Alert archive / Indiana / River Flood Warnings in 2020

River Flood Warning 10, NWS Northern Indiana

January 9, 2020Allen County, Indiana

NWS Northern Indiana issued this river flood warning at Jan 9, 2020, 1:54 PM EST for Allen County, Indiana. It took effect at Jan 11, 2020, 4:52 PM EST. It was in force for 19 days.

The area

The counties it named.

The facts

Issued
Jan 9, 2020, 1:54 PM EST (18:54 UTC)
In effect from
Jan 11, 2020, 4:52 PM EST
Expired
Jan 30, 2020, 1:54 PM EST
In force
19 days
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Moderate

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Joseph River (OH/IN) near Fort Wayne (ROOI3).

Action stage
10 ft
Minor stage
12 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04180500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Jan 9, 12:30 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 9, 12:30 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1230 PM EST Thu Jan 9 2020

.SYNOPSIS...
Issued at 400 AM EST Thu Jan 9 2020

A strong storm system will bring unseasonable warm weather and
significant rainfall of 3 to 5 inches to the area through Saturday
night. The heavy rain will result in flooding of rivers and low
lying areas. The precipitation will likely become freezing late
Saturday into Saturday night over far southwest Lower Michigan to
northwest Indiana, and then change to snow before ending late
Saturday night. Ice and snow accumulations are possible.

&&

.SHORT TERM...(Today and Tonight)
Issued at 350 AM EST Thu Jan 9 2020

Return flow was already underway with a 1036 mb high over Lake
Erie ahead of a developing low over the High Plains. Much warmer
air will surge north today and help temperatures to climb well
into the 40s this afternoon. Strong wind gusts are likely
southwest of Rochester where the colder air should more fully mix
out. Moisture will surge north tonight with rain developing ahead
of a series of upper level systems. Lows tonight should not drop
below 40, although there could be some slick spots in sheltered
areas where pavement temperatures had still not recovered above
freezing.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 350 AM EST Thu Jan 9 2020

A large upper low was over western North America with a series of
short wave trofs/upper level systems rotating around the low. An
initial trof will eject out of the Central Plains and bring the
first round of rain early Friday. Energy will continue to eject
out of the southern stream across the Midwest and into the Ohio
valley with a strong shortwave becoming negatively tilted Friday
night. This strong system will be enhanced by a distinct
subtropical connection (like an atmospheric river) that will
greatly enhance rainfall amounts. The GFS, NAM and EC and others
continue to favor the heaviest rain axis from St Louis to Warsaw
to Detroit. Precipitable water values will be near climate maxes
around 1 inch for this time of year. Current thinking is 80%+ of
rainfall amounts will be from 3 to 5 inches with some bands that
may approach 6 inches. Given these concerns, a flood watch was
issued for the entire area yesterday.

Have favored the cooler models for the shallow cold air Saturday
that originally included just the GFS, but now the NAM is showing
a very shallow layer of cold air just above the surface that will
likely be below freezing for several hours. Believe the greatest
winter weather impact if the surface temperatures are cold enough
will be from freezing rain. NAM BUFKIT 00Z and 06Z runs showed
several hours of freezing rain Saturday into Saturday night. After
coordination with Chicago and Grand Rapids NWS offices have
greatly increased ice amounts. Given the strong upper level system
just reaching the Calif coast, concern that upper level sampling
of this system may still be lacking, so confidence was not high
enough to post a winter storm watch for ice. Otherwise, Sunday
will be dry with highs in the 30s. Travel late Saturday and Saturday
night may become hazardous depending on weather types and pavement
temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1227 PM EST Thu Jan 9 2020

Low pressure system associated with an ejecting area of vorticity
from the western CONUS trough moves to the northeast, northwest of
the area. This begins to bring cloudiness to the area this evening
and tonight, but really don't expect flight conditions impacts
from flight categories until after midnight tonight. It'll take
some time to moisten the column, but IFR to LIFR conditions are
possible by Friday 12z. Also have a strong low level jet across
the area allowing for LLWS to continue in the TAFs into tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from Friday evening through Saturday evening for
     INZ003>009-012>018-020-022>027-032>034.

MI...Flood Watch from Friday evening through Saturday evening for
     MIZ077>081.

OH...Flood Watch from Friday evening through Saturday evening for
     OHZ001-002-004-005-015-016-024-025.

LM...Gale Warning until 10 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 9, 5:38 AM EST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
538 AM EST Thu Jan 9 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
538 AM EST Thu Jan 9 2020 /438 AM CST Thu Jan 9 2020/

...FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Rain will develop by early Friday become heavy at times through
Saturday. Widespread storm total rainfall amounts of 3 to 5 inches
and locally higher amounts will result in flooding of rivers and low
lying areas. Rain may become freezing Saturday with the potential for
several hours of freezing rain bringing ice accumulations. Light snow
and sleet are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but rainfall and
winter weather reports will be appreciated.

LMZ043-046-101045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
538 AM EST Thu Jan 9 2020

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Conditions hazardous to small craft are expected to develop again
Friday night and continue for much of the upcoming weekend.

In the hours before

Special weather statement, Jan 9, 11:29 AM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1129 AM EST Thu Jan 9 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>080-092100-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Berrien-Cass MI-St. Joseph MI-Branch-
Including the cities of Michigan City, La Porte, South Bend,
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee,
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville,
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver,
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone,
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven,
Monticello, Monon, Brookston, Logansport, Royal Center, Peru,
Grissom AFB, Mexico, Wabash, North Manchester, Huntington,
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City,
Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles,
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan,
Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis,
Three Rivers, White Pigeon, Mendon, Coldwater, and Bronson
1129 AM EST Thu Jan 9 2020 /1029 AM CST Thu Jan 9 2020/

...Gusty South Winds This Afternoon...

South winds will increase across northern Indiana and southern
Lower Michigan this afternoon. Peak wind gusts of around 40 mph
will be possible, with the strongest winds expected this afternoon
through 5 PM EST.

Secure loose outdoor objects. High profile vehicles and motorists
along east to west roads should be prepared for difficult driving
conditions.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:37 AM ESTGale WarningIWX19 hr
Jan 9, 1:54 PM ESTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley6 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXAdams, Allen21 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXAllen6 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXNoble20 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXElkhart, Noble7 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXElkhart11 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXElkhart, Saint Joseph21 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXElkhart, Saint Joseph10 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXElkhart, Saint Joseph21 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke7 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXAdams, Wells21 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXWells21 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXCass, Miami, Wabash5 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXMarshall, Saint Joseph, Starke6 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke21 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXCarroll, Pulaski, White21 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXAllen5 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXAllen, DeKalb9 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXDefiance, Fulton, Williams11 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXAllen, Paulding, Putnam6 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXDefiance5 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXHenry21 days
Jan 9, 1:54 PM ESTRiver Flood WarningIWXWilliams21 days

Nearby

River Flood Warnings in Indiana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.